Generalized Invariant Preferences: Two-parameter Representations of Preferences
AbstractIn this paper, we generalize the model of Quiggin and Chambers (2004) to allow for ambiguity, and derive conditions, referred to as generalized invariance, under which a two argument representation of preferences may be obtained independent of the existence of a unique probability measure. The first of these two arguments inherits the properties of standard means, namely, that they are upper semi-continuous, translatable and positively linearly homogeneous. But instead of being additive, these generalized means are superadditive. Superadditivity allows for means that are computed (conservatively) with respect to a set of prior probability measures rather than a singleton probability measure. The second argument of the preference structure is a further generalization of the risk index derived in Quiggin and Chambers (2004). It is sublinear in deviations from the generalized mean discussed above.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Risk and Sustainable Management Group, University of Queensland in its series Risk & Uncertainty Working Papers with number WPR08_1.
Date of creation: Feb 2008
Date of revision:
Contact details of provider:
Postal: Colin Clark Building, no 39, St. Lucia, Qld. 4072
Phone: +61 7 3365 6601
Fax: +61 7 3365 6601
Web page: http://www.uq.edu.au/rsmg/index.htm
More information through EDIRC
Other versions of this item:
- Chambers, Robert G & Quiggin, John, 2008. "Generalized Invariant Preferences: Two-parameter Representations of Preferences," Risk and Sustainable Management Group Working Papers 151186, University of Queensland, School of Economics.
- D81 - Microeconomics - - Information, Knowledge, and Uncertainty - - - Criteria for Decision-Making under Risk and Uncertainty
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Yaari, Menahem E, 1987. "The Dual Theory of Choice under Risk," Econometrica, Econometric Society, vol. 55(1), pages 95-115, January.
- Ghirardato, Paolo & Maccheroni, Fabio & Marinacci, Massimo, 2005.
"Certainty Independence and the Separation of Utility and Beliefs,"
Journal of Economic Theory,
Elsevier, vol. 120(1), pages 129-136, January.
- Paolo Ghirardato & Fabio Maccheroni & Massimo Marinacci, 2002. "Certainty Independence and the Separation of Utility and Beliefs," ICER Working Papers - Applied Mathematics Series 40-2002, ICER - International Centre for Economic Research.
- Safra, Zvi & Segal, Uzi, 1998. "Constant Risk Aversion," Journal of Economic Theory, Elsevier, vol. 83(1), pages 19-42, November.
- Epstein, Larry G, 1985. "Decreasing Risk Aversion and Mean-Variance Analysis," Econometrica, Econometric Society, vol. 53(4), pages 945-61, July.
- Quiggin, John & Chambers, R.G.Robert G., 2004. "Invariant risk attitudes," Journal of Economic Theory, Elsevier, vol. 117(1), pages 96-118, July.
- Gilboa, Itzhak & Schmeidler, David, 1989. "Maxmin expected utility with non-unique prior," Journal of Mathematical Economics, Elsevier, vol. 18(2), pages 141-153, April.
- Segal, Uzi & Spivak, Avia, 1990.
"First order versus second order risk aversion,"
Journal of Economic Theory,
Elsevier, vol. 51(1), pages 111-125, June.
- William F. Sharpe, 1964. "Capital Asset Prices: A Theory Of Market Equilibrium Under Conditions Of Risk," Journal of Finance, American Finance Association, vol. 19(3), pages 425-442, 09.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (David Adamson).
If references are entirely missing, you can add them using this form.